Being allergic to aspirin can lead to worsening nasal symptoms, asthma symptoms, as well as skin rashes and swelling. Avoiding it can be somewhat difficult since many over-the-counter products contain aspirin and aspirin-like medications. Some people can undergo desensitization to aspirin, but then have to take daily aspirin in order to prevent from becoming re-allergic. How have you coped with your allergy? Share your experiences about the best ways to live with aspirin allergy. Share Your Experiences
Asprin and others
- I experience lip swelling, eyelid swelling and hives as well with aspirin and I can also not take Ibuprofen. They were giving me 800mg Ibuprofen after my c-section and I did not realize previously that it can effect those with aspirin allergies, even though they knew I was allergic to aspirin! The only thing I ever take is Tylonal. Trying to find out about aspirin sensitivity in relation to sinus issues because it was briefly mentioned on webmd and I can't find any connection.
- —Guest Cathy
- I started having allergy problems when I was 17. When I was 19, I would cough uncontrollably through the night. On January 1 of this year, I had the worst sinus headache of my life. I have never taken aspirin before, but had problems with tylenol in the past. I took 2 aspirin because no clinics were open. Within 20 minutes I was on the floor blue, and my husband was left rushing around flagging down paramedics. All of these years, the wheezing with one thing and not with another... It wasn't all in my head. Salicylates are in everything, and I am coping day by day by looking into items I can eat. I am a type 1 diabetic, so it makes things a little tricky. Sodium Benzoate, Yellow Dye, Red Dye, Fragrence... there are many names for salicylates, and I have to read labels very carefully. I know how much my body can tolerate, so every once in a while I give myself a snack, but too much and I'm wheezing again. Acupuncture has helped a lot with pain.
- —Guest Robyn B
A.E.R.D. aka Samters Triad
- It's real and it can kill you! Many doctors are unaware of this life threatening condition. Who knows how many people go to the ER confused as to why they are suddenly unable to breath. Check your meds, supplements, lotions, detergents, hair/skin products, and food for aspirin (ASAs, NSAIDs, or salicylic acid)! SAlicylic acid is an organic's food natural persticide... The healthier I was eating the more sick I became! Once properly diagnosed (unfortunately it took me being in a coma and intubated for five docs to put it all together after a two year battle) wear a medical bracelet, carry an epipen, and let your friends/family know of your condition!! Once you know the problem and become educated about the disease/condition, it's easier to avoid triggers. Never guess if something is safe!!!
- —Guest Aig
- I take an aspirin a day for heart therapy. I now think this is what is causing the big hives all over my body. At first I thought it might be peanuts but I could not give up peanuts so I have found that if I take 1/2 of a zyrtec every 1 1/2 days the hives go away. I overdid it working on putting tile down in my house the other day and was very sore so I took three aspirin. Several hours later I had the big hives all over my body again. I now think it must have been the aspirin all this time and not the peanuts that was giving me the hives. Either way, all I have to do to get rid of them is take that 1/2 zyrtec about every 1 1/2 days when I sense the hives are coming back and the 1/2 zyrtec makes the hives go away.
- —Guest Gary
Severe Anaphylaxis to NSAIDs
- My son had a severe allergic reaction to NSAID’s—child’s Motrin.
When he was 2 years old, it took 2 ambulances and several shots of epinephrine, as well as, Benadryl on the way to the ER to open up his airway and decrease swelling.
Several times prior to the reaction, I noticed—but didn’t put two and two together—that his fingers would get puffy after I gave him Motrin or OTC cold meds.
I was almost yelled at by the ER doc that if he does not carry an EpiPen and has another reaction, it would be fatal.
He is also sensitive to food coloring, preservatives, and additives. He will react with hives and skin rashes.
I’ve been noticing NSAID warning labels on OTC meds. I did not know about sunscreens and lotions, however. We try to stay with all natural products now, just in case.
He is now 12 … I was wondering about deodorant esp. since the “natural” product is not successful.
Thanks for the information!
- —Guest the Wright Crew
- I took 2 alca seltza (ive had it a few times before) within 5 minutes I had painfull pins and needles/burnin on every inch of my body. I went very red and rashy all over. My lips were burning and my scalp felt like it was on fire. It lasted half an hour, but Idid feel the bit of pins and needles for 24 hours after. I didnt know whether to go to hospital and ended up not going. If this happens again, what do I do?
- —Guest Emma
- I am a 61 yr old woman that has had crohns disease since I was 17. I have always taken aspirin, or ibuprofen products all my life I seem to have been able to tolerate them fine. I recently had cosmetic surgery and the Dr. gave an anti-inflamitory medication that contained aspirin. I seemed fine, then 2 weeks later I had a headache and took 2 aspirins and within 3 hrs was covered in hives and a red rash. I was so puzzled, called the Dr. He said it was probably nothing, take 2 benadryl , the rash got better . A few days later I took 1 aspirin and I woke up and was covered in hives and this rash that is so itchy. I am now on a dose pack of prednisone and benadryl. After all these years I have developed an allergy to aspirin! I guess it can happen. Thanks for the web-site!
Allergy to Ibuprophen and aspirin
- I discovered I had an allergy to ibuprofen (specifically Advil-might be the coating??)
after I had my first baby. Everytime I would take Advil I would start sneezing like crazy, get itchy red eyes, swollen lips, and wheezy breathing. I thought it was a dust mite allergy that the allergist said I have but it happened every time I took Advil. I do not take it ever anymore but the result of the allergy attacks has left me with a chronic sinus infection which I am considering surgery for. I have also recently discovered that I am allergic to aspirin after taking some Excedrin for a migraine. I should have stuck with the Tylenol.
- —Guest Kerry
- I realized when I was a teen that anacin had caused me to develop an asthma attack. Later, diagnosed with Sampters Triad (aka ASA TRIAD) - asthma, salicylate sensitivity, and nasal polyps (4 surgeries thus far). One anaphylactic shock left me hospitalized for 7 days with a very close call on a heart attack - took 3 days for tests to show it was not a heart attack. Be careful - salicylates occur in many fruits, vegetables, plants. Search under salicylate allergies - a hospital in Australia has some awsome information on it and has a list of what fruits and veggies are high. Eating salicylates may not cause me to have an asthma attack, but they do affect my nasal polyps.
- —Guest fuest
Also includes topical NSAIDs
- I have had a known NSAID allergy since my early 20s. I have had doctors forget or not believe me but have avoided problems for 5+ years. I have had polyps so that puts me in a higher risk group. I went through a successful descentization process but quit taking the aspirin so the allergy returned. I went to a podiatrist the other day and he gave me a prescription for a cream that included an NSAID. He said that I could take that instead of an oral NSAID. When I put it on, I had a reaction a few hours later. It was not as severe as normal but I still had an allergic reaction of wheezing and trouble breathing. Luckily, I had 2 benedril in my house and took those. It is scary how serious this allergy can be.
- —Guest Carol
- The list says Pamprin is off-limits, which is mostly true. Most varieties have an NSAID. However, Pamprin Multi-Symptom uses acetaminophen (aka Tylenol), and can be safely taken. Keep checking labels, though, in case they adjust the formula.
- —Guest Pam
Benadryl Works To Stop The Allergy
- In my case I've taken aspirin, advil, aleve, & alka seltzer. I was 9 years old & my father almost killed me if he hadn't gone to my room to check on me. My eyes were swollen, my lips were fat, & my air hole was shut. I was barely breathing. They called the ambulance & rescue 19 took me to the hospital. They gave me benadryl & it stopped the attack. So for me it's Tylenol & Benadryl. Make sure to have benadryl with you in your car house.
- —Guest Dee
- Any of these will send me to the hospital almost immediately. Be careful because some doctors don't believe you. I once had one give me a med that said "DO NOT USE IF ALLERGIC TO NSAIDS" right on the sample box. I pointed it out to him and he said "Oh, just try a little. You'll be fine." I took the box to my allergist and he said "Yea, right. Maybe if you had an epi pen in your other hand." Lesson learned. I changed doctors.
- —Guest Kathy R
Doc doesn't believe in NSAID allergy
- I went to my first appt with a Rhuematolgist yesterday. He did not belive me when I said I was allergic to aspirin and NSAIDS. I described my symptoms as Hives, Angioedema and trouble breathing when I take NSAIDS. He said I could probably take Celebrex, but my family Doctor said no on the Celebrex. Where to go from here?
- —Guest Anon
ER for me
- I took naproxen one morning and was in the ambulance not breathing. The reaction time was less than 5 min. I'm afraid to take any otc meds.
- —Guest rich